Wierd Idiosyncratic Reaction to **most** meds

Karen Huey huey at iquest.net
Thu Nov 30 09:37:54 EST 2000


Hi,  I'm a nurse retired on SSD with diagnoses of FMS, CFS, and chronic
ongoing yeast problems.  Age is 57.  Childhood history included frequent GU
infections with heavy antibiotics.  History of FMS shows possible
implication since mid 50's.  I do have some allergist verified allergies to
black willow, ash, sycamore, and cottonwood.  Others include:  goldenrod;
silk; cotton linters; mosquito; cockroach; housefly; greer dust; tobacco;
fusarium; geotrichum; red top grass, cocklebur; yellow dock; pigweed; D.
Farinae; Peteronyssinus; orris root; bakers yeast; and a whopper 4+ on a 4+
as high scale to C Albicans.  Usually vaxes such as for Hep C do not take on
me and titer zilch.  I do have some very usual allergic reactions to sulfa
and all sulfa derived products listed in below paragraphs, latex
(respiratory and skin), lasix, keflex (rash),  penecillin, Kefzol (rash),
Seldane (arrythmia), TB tyne test,   and erithromycin.

Now to the problem:  I have an identical, replicable, 3 and sometimes 4
featured idiosyncratic response to **most** meds I've ever been given.  The
responses are always specifically:
1.  marked measureable joint swelling that starts with fine joints and
proceeds to larger joints.  Severe swelling can and has included a 10"
increase in circumference of such as left knee.
2.Joint swelling is accompanied by moderate to severe joint pain
approximately proportionate to the amount of joint swelling.  Moderate pain
leaves me crying unable to sleep and maybe sleeping 3 interrupted hrs per
night.  Severe pain has left me unable to walk for up to three months and
verging on suicidal.
3.  A third feature starting in 1998 and continuing thru now is escalation
of blood pressure from a norm of 68/120 thru hi blips of 190/100 roughly
proportionate to degree of pain being experienced.  BP varies but stays WNL
apart from these reactions.
4.  If the joint swelling swelling, joint pain, and usually increased BP are
marked I generally am also confused and extremely irritable during such
periods.

These responses begin anywhere from hours to roughly 3 days after beginning
to take meds whether po, IM, SC, IV, and even some topical meds ( steroids
particularly). After the meds are discontinued the 3 reactions do not
instantly abate but immediately begin to decline in impact ending with zero
impact.  Time for them to stop affecting me in joint swelling, pain and BP
increases varies by med given.  In general IV kefzol, OTC midol, po
prednisone and IV solumedrol are the worst in impact and seem to last longer
in impact before abating.

I've been worked up 20 or more times over the years by many GP's,
allergists, neurologists, and rheumatologists.  Not one so far has been able
to figure out why most meds bring on these replicable identical 3
idiocyncratic responses in me.  Unfortunately the responses leave me
virtually unable to take medications for even serious medical reasons.  This
is scary and does get lifethreatening.  The more meds I'm given, the worse
these responses come on.  In 1998 I went into the hospital for a respiratory
infection and these 3 responses were massive.  I ended up having a small MRI
confirmed stroke around that time and to my belief probably during that
admission.

The meds that elicit these 3 responses don't appear to have any commonality.
They can be over the counter simple preps such as ginko, midol, DMSO, or
glucosamine.  I rarely self medicate so the list of prescription drugs that
elicit the 3 responses is much longer.  It started in my teens and now
includes:    butazolidan, albuterol sulfate, allopurinol, colchicine,
skelaxin, elavil, phenobarbital, dilantin, midrin, lasix, Bactrim,
tetracycline,  sulfacrate, isoniazid,  methotrexate, baclofen, benazepril,
toredal IM, quinine, BuSpar, meprobamate, ceclor, IV Kefzol (massive
reaction of joint involvement plus allergic rash) , prednisone,  cafergot,
rocephin,  claritan, relafen, ultram, po  cephalexin, tagamet, Cipro,
motrin,  cortisone, decadron,  meclizine, plavix, prevacid, Cataflam,
Benadryl, doxycycline,  ergotamine, erythromycin, Nalfon, iron supplements,
flurazepam, hydrochlorothiazide, Solu-Cortef, ibuprophen, motrin,
indomethacin, Orudis, Lorabid, aldactone, Relafen, Naprosyn,  penicillin,
Vitamin K1 via IM, Feldene, Darvon, Darvon-N, salsalate, streptomycin,
Gantrisin, Seldane &  parafon forte,

Jury is still out on the following.  They seem to give me some but very
little symptomology on the joint swelling and pain in comparison to the
above:   ultram &  zithromax.

Ok as not eleciting the joint swelling and joint pain are:   valium,
nystatin infant's po dose, aspirin,  yeast free vitamin B1, guaifenesin,
OTC Sinutabs, Monistat,  MS Contin,  meperidine, synalgos DC, & Tylox.  It
doesn't seem to be a matter of any of this group "covering" the pain to
where I simply don't notice it.  The joint swelling and joint pain simply
aren't slight enough to ever go unnoticed and aren't present with these when
taken nor do they "chart out" as provoking increased BP which I take daily.

I'm so tired of hearing, "There is no medical substantiation or diagnosis
for your idiosyncratic response to so many meds and we don't know why or how
simple through serious meds cause these in you".

I know I can't be the only person in the world with such responses.  Have
any of you had any patients that have invariably responded to such a variety
of meds in such an idiosyncratic manner?  What diagnoses did they receive?
How do you treat them?  All caregivers initially assume all meds they choose
to give me won't elicit these idiosyncratic reactions--until those
invariably always do so.  I can't have HTN treated when needed as I am
unable to tolerate hypertensive meds.   I live in dread of having to go to a
hospital, being involved in an accident, or getting any serious infection.
When receiving any meds (with the few simple exceptions listed above) for
longer than a few days I've sadly learned through experience:
a.  I won't be able to tolerate any except the few listed longer than a very
few days.
b.  Virtually all will leave me with these specific idiosyncratic reactions,
c.  In effect, most meds I take for all practical purposes end up doing the
equivalent of poisoning me, and,
d.  The joint swelling will incapacitate me and the pain is
agonizing.....which of course is viewed as being indicitive of my being a
drug seeker which is not at all the case.

What can I do?  Where can I look for help?  Where can I turn?  Suggestions,
please........

Cordially,
Karen Huey








More information about the Immuno mailing list